Wisconsin, 2011

Damaging Wind in Wisconsin, June 27, 2011

June 27, 2011 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that developed in unstable air ahead of an approaching occluded front caused wind damage in central Waupaca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed in unstable air ahead of an approaching occluded front caused wind damage in central Waupaca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 27, 2:12 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 2:12 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
312 PM CDT MON JUN 27 2011

.SHORT TERM...TONIGHT AND TUESDAY.

THUNDERSTORMS ARE THE MAIN CONCERN DURING THIS PART OF THE
FORECAST...MAINLY EARLY IN THE FIRST PERIOD. SHOWERS AND ISOLATED
THUNDERSTORMS FROM EARLY THIS MORNING FADED AWAY...NEVER PRODUCING
PRECIPITATION IN THE FORECAST AREA. ENOUGH THIN SPOTS AND BREAKS
IN THE CLOUDS TODAY ALLOWED FOR DESTABILIZATION ACROSS WISCONSIN
AHEAD OF THE COLD FRONT MOVING INTO THE AREA FROM MINNESOTA. AT
MIDDAY/EARLY AFTERNOON STORMS DEVELOPED IN A COUPLE OF AREAS OF
LOW LEVEL MOISTURE CONVERGENCE. ONE WAS IN THE SOUTHEAST PART OF
THE STATE AND THE OTHER WAS OVER WESTERN WISCONSIN. DEVELOPMENT
IN THE SOUTHEAST APPEARED TO BE DYING OFF AS OF 1930Z WHILE A MORE
CONTIGUOUS LINE OF CONVECTION CONTINUED TO DEVELOP IN WESTERN
WISCONSIN WHERE THERE WAS LITTLE TO NO CIN AND SB CAPE VALUES
EXCEEDED 1000 J/KG. STILL NO EXPLOSIVE DEVELOPMENT...NO WARNINGS
IN THE WESTERN PART OF WISCONSIN AND NO SPC MESOSCALE DISCUSSION
FOR THAT AREA. 0-6 KM SHEAR IN THE AREA WITH THE CONVECTION WAS IN
THE 30 TO 40 KT RANGE WHILE THE MAX VALUES LAGGED BEHIND IN
MINNESOTA. THE LATEST WATER VAPOR IMAGERY INDICATED THE UPPER
LEVEL TROUGH AXIS WELL BEHIND THE FRONT TOO. NOT LOOKING LIKE AN
IDEAL SETUP FOR SIGNIFICANT SEVERE TO DEVELOP...BUT WILL KEEP THE
HIGH POPS IN THE GRIDS THROUGH 00Z TUESDAY AND TAPER POPS TO LESS
THAN SLIGHT CHANCE CATEGORY BY 06Z TUESDAY.

KEPT MUCH OF THE FORECAST SIMILAR TO WHAT WAS ISSUED ON THE
MIDNIGHT SHIFT. JUST SOME ADJUSTMENTS TO TEMPERATURES USING
COMBINATIONS OF THE PREVIOUS FORECAST AND VARIOUS GUIDANCE VALUES.

.LONG TERM...TUESDAY NIGHT THROUGH THE 4TH OF JULY...SMALL PCPN
CHCS AND TEMPERATURES WILL BE THE MAIN FCST CONCERNS.

HIGH PRESSURE WILL BRING DRY WEATHER THROUGH ABOUT WEDNESDAY
NIGHT. A GRADUAL WARMING TREND IS ANTICIPATED...WITH TEMPS
WARMING TO AROUND NORMAL BY WEDNESDAY.

THE FCST GETS A BIT MORE DIFFICULT LATE IN THE WORK WEEK...AS
RETURN FLOW BRINGS A MUCH WARMER...MOISTER AND UNSTABLE AIR MASS
INTO THE FA...ALONG WITH A STRONG MID-LEVEL CAP. HAVE ADDED A
SMALL POP ON THURSDAY...ALONG THE LEADING EDGE OF THE ELEVATED
MIXED LAYER AND MID-LEVEL CAP. HOWEVER...BY THURSDAY EVG...H7
TEMPS ARE EXPECTED TO BE +12 TO +15 C...SO A CAP SHOULD BE FIRMLY
IN PLACE. IT'S NOT EVEN A GIVEN THAT THE COLD FRONTAL PASSAGE ON
FRIDAY AND FRIDAY NIGHT WILL BE ABLE TO GENERATE CONVECTION...AS
THE WARM MID-LEVEL TEMPS ONLY COOL SLIGHTLY. GIVEN THE STRONG
INSTABILITY...WILL KEEP A SLIGHT CHC OF TSTMS IN THE FCST...
DESPITE THE CAP. FCST H8 TEMPS SUPPORT HIGHS IN THE UPPER 80S TO
MID 90S ON FRIDAY.

WEAK HIGH PRESSURE BUILDING INTO THE REGION IN THE WAKE OF THE
COLD FRONT WILL BRING MORE COMFORTABLE TEMPERATURES IN THE LOWER
TO MIDDLE 80S ON SAT/SUN...ALONG WITH DRY CONDITIONS. ANOTHER WEAK
COLD FRONT MAY BRING A CHC OF TSTMS ON THE 4TH OF JULY...BUT
CONFIDENCE IN THE DETAILS THAT FAR OUT IS LOW.
&&

.AVIATION...EXPECT MAINLY PLENTY OF MVFR CIGS AND SCATTERED VFR
CIGS AROUND THROUGH THE LATE AFTERNOON. BUT THE BIGGER CONCERN
WILL BE THE LINE OF CONVECTION PUSHING INTO CENTRAL WISCONSIN MID
TO LATE THIS AFTERNOON AND CONTINUING ACROSS EASTERN WISCONSIN.
SHOULD BE MVFR AND ISOLATED IFR CIGS AND VSBYS WITH THE STORMS IN
ADDITION TO STRONG WIND GUSTS. CONDITIONS SHOULD IMPROVE INTO THE
VFR CATEGORY BY 06Z...EXCEPT NEAR THE UPPER MICHIGAN BORDER WHERE
SOME MVFR CIGS MAY LINGER TOWARD DAWN.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/KIECKBUSCH
Hazardous weather outlook, Jun 27, 2:08 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CDT MON JUN 27 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
308 PM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EARLY EVENING
BEFORE ENDING. A FEW OF THE STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A BRIEF PERIOD OF HOT AND HUMID WEATHER IS LIKELY AT THE END OF
THE WEEK. BY FRIDAY...HIGHS ARE EXPECTED TO WARM INTO THE UPPER
80S TO MID 90S AWAY FROM LAKE MICHIGAN. THE HOT AND HUMID WEATHER
COULD POSE A RISK TO PEOPLE WITH HEALTH ISSUES.

COLD FRONTS MAY BRING A CHANCE OF THUNDERSTORMS ON FRIDAY AND
FRIDAY NIGHT...AND AGAIN ON THE FOURTH OF JULY. HOWEVER...THE
CHANCE OF STORMS IS SMALL...AND IT IS TOO EARLY TO DETERMINE IF
SEVERE STORMS WILL DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING.

LMZ521-522-541>543-282015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
308 PM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING BEFORE
ENDING. A FEW OF THE STORMS COULD PRODUCE HAIL AND STRONG WIND
GUSTS.

CONDITIONS HAZARDOUS TO SMALL CRAFT COULD DEVELOP IN THE DEATHS
DOOR AREA LATE TONIGHT...DUE TO GUSTY NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL STILL BE POSSIBLE IN THE
VICINITY OF NORTHERN DOOR COUNTY ON TUESDAY.

THERE IS A SMALL CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...
AND AGAIN ON MONDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE STORMS
WILL DEVELOP.

MG/TSK

In the hours before

Special weather statement, Jun 27, 2:31 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT MON JUN 27 2011

WIZ005-010-018-019-030-272230-
LANGLADE-LINCOLN-MARATHON-ONEIDA-VILAS-
331 PM CDT MON JUN 27 2011

...STRONG THUNDERSTORMS HEADED TOWARD NORTH CENTRAL WISCONSIN...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 68 MILES WEST OF
RHINELANDER TO 55 MILES WEST OF WAUSAU...MOVING EAST AT 30 MPH.

HAIL...WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY DOWNPOURS AND
OCCASIONAL  CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ABBOTSFORD BY 410 PM CDT...
  TRIPOLI BY 440 PM CDT...
  LAC DU FLAMBEAU BY 450 PM CDT...
  WILLOW RESERVOIR BY 455 PM CDT...
  TOMAHAWK BY 510 PM CDT...
  RIB MOUNTAIN AND MERRILL BY 515 PM CDT...
  BOULDER JUNCTION BY 520 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KIECKBUSCH
Special weather statement, Jun 27, 3:46 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
446 PM CDT MON JUN 27 2011

WIZ005-010-011-018-019-030-031-036-037-272300-
FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-SHAWANO-VILAS-
WAUPACA-
446 PM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 31 MILES WEST OF EAGLE RIVER TO
32 MILES WEST OF RHINELANDER TO 19 MILES SOUTHWEST OF
WAUSAU...MOVING EAST AT 30 MPH.

LIGHTNING CAN BE EXPECTED WITH THE STORMS. HAIL...WINDS IN EXCESS OF
40 MPH AND BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH THE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WILLOW RESERVOIR BY 455 PM CDT...
  TOMAHAWK AND RIB MOUNTAIN BY 510 PM CDT...
  WAUSAU AND MERRILL BY 515 PM CDT...
  WESTON BY 520 PM CDT...
  WOODBORO BY 525 PM CDT...
  RHINELANDER BY 535 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MG
Local storm report, Jun 27, 3:48 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
448 PM CDT MON JUN 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             2 W LAC DU FLAMBEAU     45.96N 89.92W
06/27/2011  M0.25 INCH       VILAS              WI   PUBLIC

            RELAYED BY WJFW-TV.

&&

BERSCH
Special weather statement, Jun 27, 3:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
458 PM CDT MON JUN 27 2011

WIZ005-010-011-018-019-030-031-036-037-272315-
FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-SHAWANO-VILAS-
WAUPACA-
458 PM CDT MON JUN 27 2011

...LINE OF THUNDERSTORMS MOVING ACROSS CENTRAL AND NORTH CENTRAL
WISCONSIN...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 31 MILES WEST OF EAGLE RIVER TO
32 MILES WEST OF RHINELANDER TO 19 MILES SOUTHWEST OF
WAUSAU...MOVING EAST AT 30 MPH.

LIGHTNING CAN BE EXPECTED WITH THE STORMS. HAIL...WINDS IN EXCESS OF
40 MPH AND BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH THE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WILLOW RESERVOIR BY 455 PM CDT...
  TOMAHAWK AND RIB MOUNTAIN BY 510 PM CDT...
  WAUSAU AND MERRILL BY 515 PM CDT...
  WESTON BY 520 PM CDT...
  WOODBORO BY 525 PM CDT...
  RHINELANDER BY 535 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MG
Special weather statement, Jun 27, 5:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
611 PM CDT MON JUN 27 2011

WIZ010>013-019>021-031-037>039-045-048>050-073-074-280030-
BROWN-CALUMET-FLORENCE-FOREST-LANGLADE-MANITOWOC-MENOMINEE-NORTHERN
MARINETTE COUNTY-NORTHERN OCONTO
COUNTY-ONEIDA-OUTAGAMIE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN
OCONTO COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-
611 PM CDT MON JUN 27 2011

...A LINE OF THUNDERSTORMS MOVING INTO EASTERN WISCONSIN...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 16 MILES NORTH OF CRANDON TO 19
MILES SOUTHWEST OF CRANDON TO 25 MILES WEST OF APPLETON...MOVING
EAST AT 35 MPH.

EXPECT LIGHTNING WITH THESE STORMS. HAIL...WIND GUSTS TO 40 MPH AND
BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE.

* THUNDERSTORMS WILL BE NEAR...
  NEW LONDON AND NEOPIT BY 620 PM CDT...
  CLINTONVILLE BY 625 PM CDT...
  WHITE LAKE BY 630 PM CDT...
  KESHENA BY 635 PM CDT...
  SHAWANO AND CARTER BY 640 PM CDT...
  BLACK CREEK BY 650 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MG

The radar

The Green Bay radar (KGRB), 66 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waupaca

When
June 27, 5:30 PM CST
Where
Waupaca County, 2.26 mi WSW of Symco
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.507, -88.942

Thunderstorm winds downed trees and caused damage at four farms in central Waupaca County. Two barns, two sheds and a silo chute sustained damage from the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326303.